Michigan, 2017

Winter Storm and Lake-Effect Snow in Michigan, December 5 to 9, 2017

December 5 to 9, 2017 · NWS MQT · 14 events in 8 counties and zones

A strong low pressure system moving across the Upper Great Lakes and a push of Arctic air behind this system generated moderate to heavy lake effect snow over the west to northwest snow belts of Lake Superior from the 5th into the 9th. Strong and gusty winds also led to considerable blowing and drifting of snow as well.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A strong low pressure system moving across the Upper Great Lakes and a push of Arctic air behind this system generated moderate to heavy lake effect snow over the west to northwest snow belts of Lake Superior from the 5th into the 9th. Strong and gusty winds also led to considerable blowing and drifting of snow as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 4, 10:52 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Dec 4, 10:52 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
1152 PM EST Mon Dec 4 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 211 PM EST MON DEC 4 2017

Upper air pattern consists of a 500 mb trough moving into the plains
this morning with a strong shortwave in western Nebraska. This
strong shortwave becomes negatively tilted tonight as it moves into
the upper Great Lakes before forming a closed low between James Bay
and Lake Superior 00z Wed. Cold air will be coming in tonight and
there will be a rapid transition from rain to snow with this which
is already handled in the forecast. Going forecast has things well
in hand and did not make too many changes to the going forecast as
changes will be happening quickly overnight for dropping
temperatures and rain to snow will occur rapidly as well.
Temperatures will be falling on Tuesday. Winds look to be slightly
weaker with this forecast, but they stay up longer as well. Will
keep headlines going with little change.

.LONG TERM...(Tuesday night through Monday)
Issued at 332 PM EST MON DEC 4 2017

As a highly amplified ridge/trough pattern remains anchored across
the CONUS into next week, we will see persistent cold air advection
keeping temperatures below normal for this time of year. This
lingering cold air will allow the highly advertised lake effect snow
to linger across the snow belts through the middle/end of the week.
As a clipper system digs south across the region towards the end of
the week/early this weekend we should see chance for snow increase
across the entire U.P., along with lake enhancement in the north
wind snow belts.

Tuesday night through Wednesday: Overall, things look to be a bit
slower and delayed. As a result, lakeshore flooding across the west
half of the Keweenaw is expected to linger into Wednesday morning.
Also, it looks like the lake effect snow showers will linger a bit
longer in the west wind snow belts Tuesday night before gradually
transitioning over to the northwest wind belts by Wednesday
afternoon. Forecast soundings are showing ample depth and lift
through the DGZ, with an isothermal later around -18 to -20C across
the west. Therefore, while snow should be very fluffy expect
snowfall to be very efficient at times. The combination of lingering
breezy winds and falling snow be result in lower visibilities at
times. Did opt to issue a winter weather advisory for Ontonagon and
Gogebic counties; however, this time period will need to be
monitored closely for potential upgrades to a winter storm warning
if expected snow accumulations further increase than what is currently
reflected in the forecast. As the lake effect snow transitions to
the northwest wind snow belts through Wednesday, expect snow showers
to make it onshore east of Marquette and then across the higher
terrain across the north central. Accumulating and blowing snow east
of Marquette on Wednesday afternoon may require the issuance of a
winter weather advisory as we get closer.

Wednesday night through Friday: Increasing subsidence and height
rises as we get on the back side of the vigorous upper-level trough
should allow lingering lake effect snow to weaken, if not diminish in
some locations across the northwest wind snow belts by Thursday.
However, late Thursday night through Friday a potent shortwave
embedded within the main longwave trough will rapidly dig south
across the Upper Great Lakes. This will favor widespread chances for
snow across Upper Michigan and lake enhanced snow across the north
wind belts on Friday.

Saturday through early next week: Model solutions diverge in the
upper air pattern through early next week, so confidence is not high
in regards to the timing and potential impacts from additional snow.
However, it does look like there will be additional periods of lake
effect snow during this time period. There may be another shot for
system snow early next week as additional shortwaves are progged to
dig south across the region.
&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1152 PM EST MON DEC 4 2017

Low cigs/vsby will prevail with pcpn providing abundant low level
moisture. Rain may transition over to drizzle overnight as a dryslot
slides into the area, mainly impacting the KSAW TAF site. A cold
front moving through late tonight behind a deep low pressure system
will bring in very gusty sw to wsw winds along with a changeover
from rain to snow over the west. CMX will have very low vsby with
blsn on Tue. IWD may see lowered visibilities with any blowing snow
overnight tonight as heavier snow slides through the TAF site,
mainly through 12Z. The blowing snow may continue to cause reduced
visibility into Tuesday morning at IWD; however, snowfall intensity
will decrease during the day. KSAW should mainly stay out of any
snowfall.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 211 PM EST MON DEC 4 2017

A strong low pressure system over central Minnesota will rapidly
deepen as it moves across or near western Lake Superior tonight and
will bring storm force winds tonight into Tuesday evening. Gales
will then continue from late Tue into Wed night before diminishing.
Winds below gales are then expected through Sat.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Wind Advisory until 8 PM EST /7 PM CST/ Tuesday for MIZ002-004-
     005-009>014-084.

  Winter Storm Warning from 5 AM Tuesday to 5 AM EST Wednesday for
     MIZ001-003.

  Lakeshore Flood Advisory from 5 AM Tuesday to 8 AM EST Wednesday
     for MIZ001>003.

  Winter Weather Advisory from midnight Tuesday night to 6 PM CST
     Wednesday for MIZ009.

  Lakeshore Flood Advisory until 5 PM EST Tuesday for MIZ014.

  Winter Weather Advisory from 4 PM Tuesday to 7 PM EST Wednesday
     for MIZ002.

Lake Superior...
  Storm Warning from 4 AM to 11 PM EST Tuesday for LSZ266-267.

  Storm Warning until 11 PM EST /10 PM CST/ Tuesday for LSZ240>248-
     263>265.

  Gale Warning until 8 AM EST Wednesday for LSZ249>251.

  Storm Warning until 9 PM EST /8 PM CST/ Tuesday for LSZ162.

Lake Michigan...
  Gale Warning until 7 AM EST Wednesday for LMZ221-248-250.

&&

SHORT TERM...07
LONG TERM...Ritzman
AVIATION...KEC
MARINE...07
Hazardous weather outlook, Dec 4, 3:21 PM CST, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
421 PM EST Mon Dec 4 2017

MIZ001-003-052130-
Keweenaw-Northern Houghton-
421 PM EST Mon Dec 4 2017

This Hazardous Weather Outlook is for portions of western Upper
Michigan.

.DAY ONE...Tonight

Isolated thunderstorms are expected tonight.

Strong west winds up to 60 mph late tonight may lead to downed
tree limbs and power outages.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong west winds of 50 to 60 mph will be possible through the day
on Tuesday. These strong winds will also result in large waves on
the western shoreline of the Keweenaw Peninsula which will lead
to beach erosion and lakeshore flooding Tuesday and Tuesday night.
See the latest winter weather message and and lakeshore hazard
message for complete details.

Moderate to heavy lake effect snow and blowing snow Tuesday
through Wednesday will create hazardous driving conditions.
Blizzard conditions are possible on the Keweenaw Peninsula Tuesday
afternoon into early Wednesday. See the latest winter weather
message for details.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports of wind damage,
snowfall and low visibilities to the National Weather Service in
Marquette. The public may also submit reports through our webpage
or Facebook page or on Twitter.

MIZ002-004>007-009>014-084-085-052130-
Ontonagon-Baraga-Marquette-Alger-Luce-Gogebic-Iron-Dickinson-
Menominee-Delta-Southern Schoolcraft-Southern Houghton-
Northern Schoolcraft-
421 PM EST Mon Dec 4 2017 /321 PM CST Mon Dec 4 2017/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Isolated thunderstorms are expected tonight.

Strong west winds gusting to 55 mph are possible late tonight.
Sporadic tree damage and power outages are possible. See the
latest weather message for complete details.

High waves and minor beach erosion are expected tonight into
early Tuesday along the Lake Michigan beaches of Schoolcraft
county.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong gusty winds may linger through the day on Tuesday with
gusts upwards of 50 mph. Sporadic tree damage and power outages
are possible. See the weather message for details.

Late Tuesday through Wednesday moderate to heavy lake effect snow
will develop in the west to northwest wind snow belts. The
combination of gusty winds and accumulating snow will make for
difficult travel across the far west Tuesday afternoon through
Wednesday. See the latest winter weather message for complete
details. East of Marquette, moderate lake effect snow is possible
late Wednesday and may make for difficult travel at times.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports of wind damage,
to the National Weather Service in Marquette. The public may also
submit reports through our webpage or Facebook page or on
Twitter.

LSZ162-240>251-263>267-052130-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
421 PM EST Mon Dec 4 2017 /321 PM CST Mon Dec 4 2017/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

West to southwest storm force winds to 50 knots are expected late
tonight. See the latest marine weather message for details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Westerly storm force winds of 50 to 55 knots are expected over
most of Lake Superior Tuesday and Tuesday night. West to
northwest gales to 40 knots will continue on Lake Superior
Wednesday into Wednesday night. See the latest marine weather
message for details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-052130-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
421 PM EST Mon Dec 4 2017

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

South gales to 40 knots will shift to southwest gales to 45 knots
late tonight. See the latest marine message and nearshore forecast
for further details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Southwest to west gales of 45 knots Tuesday will diminish below
gales by early Wednesday morning. See the latest marine message
and nearshore forecast for further details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Ritzman

In the hours before

Special weather statement, Dec 4, 8:46 PM CST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Marquette MI
946 PM EST MON DEC 4 2017

MIZ005-006-050315-
Marquette MI-Alger MI-
946 PM EST MON DEC 4 2017

...SPECIAL WEATHER STATEMENT...

At 946 PM EST, Doppler radar was tracking a strong thunderstorm near
Gwinn, or 21 miles southeast of Ishpeming, moving northeast at 50
mph.

Pea size hail will be possible with this storm along with heavy
downpours.

Locations impacted include...
K. I. Sawyer Airport, Deerton, K I Sawyer, Gwinn, Skandia, Shot
Point, Laughing Whitefish Falls, Beaver Grove, Sundell, Anderson
Lake, Little Lake and Carlshend.

LAT...LON 4622 8762 4624 8761 4655 8723 4643 8693
      4612 8744
TIME...MOT...LOC 0246Z 228DEG 47KT 4623 8743

KEC
Local storm report, Dec 4, 9:00 PM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1000 PM EST MON DEC 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 PM     HAIL             3 NNE LITTLE LAKE       46.33N 87.33W
12/04/2017  E0.25 INCH       MARQUETTE          MI   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PEA SIZE HAIL NEAR
            SKANDIA.

&&

KCW
Special weather statement, Dec 4, 9:42 PM CST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Marquette MI
1042 PM EST Mon Dec 4 2017

MIZ002-009-084-051300-
Ontonagon-Gogebic-Southern Houghton-
Including the cities of Ontonagon, Ironwood, Kenton, and Sidnaw
1042 PM EST Mon Dec 4 2017 /942 PM CST Mon Dec 4 2017/

...RAIN TRANSITIONING TO SNOW TONIGHT AND IMPACTING THE MORNING
COMMUTE...

Rain will transition to snow after midnight across the western
Upper Peninsula and fall moderate to heavy at times through the
early morning hours. Snowfall totals of 2 to 4 inches can be
expected by sunrise Tuesday morning. The snow will be heavy and
wet, which will make for very slushy road conditions for the
morning commute.

Remember to allow extra time to reach your destination Tuesday
morning as roads will likely become slush covered and slippery.

KEC
Special weather statement, Dec 4, 9:49 PM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Marquette MI
1049 PM EST MON DEC 4 2017

MIZ006-013-085-050415-
Northern Schoolcraft MI-Delta MI-Alger MI-
1049 PM EST MON DEC 4 2017

...SPECIAL WEATHER STATEMENT...

At 1048 PM EST, Doppler radar was tracking a strong thunderstorm near
U.S. 41 between Trenary and Rapid River, or 19 miles north of
Escanaba, moving northeast at 50 mph.

Pea size hail and heavy downpours will be possible with this storm.

Locations impacted include...
Munising, Grand Island, Shingleton, Trenary, U.S. 41 between Trenary
and Rapid River, Brampton, Maplewood, Christmas, Forest Lake,
Perkins, Round Lake and Wetmore.

LAT...LON 4590 8707 4599 8722 4652 8669 4632 8627
TIME...MOT...LOC 0348Z 222DEG 50KT 4603 8701

KEC
Local storm report, Dec 4, 9:50 PM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1050 PM EST MON DEC 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             3 NNW IRON MOUNTAIN     45.87N 88.07W
12/04/2017  E0.25 INCH       DICKINSON          MI   PUBLIC

            PEA SIZE HAIL REPORTED NEAR IRON MOUNTAIN
            VIA SOCIAL MEDIA.

&&

KCW
Local storm report, Dec 4, 10:34 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1134 PM EST MON DEC 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             PERKINS                 45.98N 87.07W
12/04/2017  E0.25 INCH       DELTA              MI   PUBLIC

            TIME ESTIMATED FROM RADAR. REPORT IS FROM
            SOCIAL MEDIA.

&&

JLA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather, 2 winter storm, 2 lake-effect snow, 1 high wind. Local standard time, as filed.

Winter Weather, Gogebic

When
December 5, 12:00 AM CST to 7:00 AM CST
Where
Gogebic forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

The observer at Ironwood measured six inches of lake effect snow in approximately seven hours. West winds gusting over 35 mph at times caused considerable blowing of snow reducing visibility to one half mile or less at times. In addition, multiple power outages were reported.

Winter Storm, Northern Houghton

When
December 5, 3:00 AM EST to December 6, 8:00 AM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

There was a public report of 8 to 10 inches of lake effect snow in approximately 19 hours in the Houghton/Hancock area. Strong winds gusting near 55 mph caused considerable blowing and drifting of snow with whiteout conditions at times. Drifts of three to four feet were reported in some areas. Observers in Painesdale and Allouez reported nine inches of lake effect snow in roughly 27 hours along with considerable blowing and drifting of snow.

Winter Weather, Ontonagon

When
December 5, 3:00 AM EST to 9:00 PM EST
Where
Ontonagon forecast zone
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

There was a public report of an estimated eight inches of lake effect snow in 18 hours at Ontonagon. The report was from the WLUC-TV6 social media page. The MDOT RWIS site in Ontonagon measured a 59 mph wind gust on the morning of the 5th. In addition, several power outages were reported.

Winter Storm, Keweenaw

When
December 5, 3:00 AM EST to December 6, 9:00 AM EST
Where
Keweenaw forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

The observer in Allouez reported nine inches of lake effect snow in roughly 27 hours. Strong winds gusting near 55 mph caused considerable blowing and drifting of snow with whiteout conditions at times. Drifts of three to four feet were reported in some areas. In addition, multiple power outages were reported.

Winter Weather, Baraga

When
December 5, 4:00 AM EST to December 6, 4:00 PM EST
Where
Baraga forecast zone
Reported by
Social Media
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

There was a report of ten inches of lake effect snow in 36 hours at Keweenaw Bay.

High Wind, Northern Houghton

When
December 5, 8:00 PM EST to 8:10 PM EST
Where
Northern Houghton forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The spotter in Laurium reported one large tree down along US-41 in Calumet and two large trees down on Pewabic Street in Laurium. Each tree was about two feet in diameter, and one of them landed on a house. The spotter in Freda also measured wind gusts near 60 mph earlier in the afternoon with power outages.

Winter Weather, Northern Houghton

When
December 6, 8:00 AM EST to December 7, 8:00 AM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The observer in Painesdale measured 6.3 inches of lake effect snow in 24 hours. Northwest winds gusting over 30 mph reduced visibility to one half mile at times in snow and blowing snow.

Winter Weather, Luce

When
December 6, 4:00 PM EST to December 7, 7:00 AM EST
Where
Luce forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

Observers in Newberry and seven miles south of Pine Stump Junction measured nine inches of lake effect snow in approximately 15 hours. There was also a public report of 5 to 6 inches of lake effect snow in 12 hours near McMillan. Strong gusty winds resulted in multiple power outages.

Winter Weather, Alger

When
December 6, 5:00 PM EST to December 7, 5:00 AM EST
Where
Alger forecast zone
Property damage
$5,000
Reported by
Public
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

There was a public report of 6 to 8 inches of lake effect snow in 12 hours at Munising. Local law enforcement reported hazardous snow covered roads. Strong gusty winds resulted in blowing snow and several power outages.

Lake-Effect Snow, Northern Schoolcraft

When
December 6, 6:00 PM EST to December 7, 6:00 AM EST
Where
Northern Schoolcraft forecast zone
Property damage
$5,000
Reported by
Social Media
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

There was a report of 12 inches of lake effect snow in 12 hours at Seney. Duration of the event was estimated via radar. Strong gusty winds resulted in blowing snow and several power outages.

Winter Weather, Northern Houghton

When
December 7, 8:00 AM EST to December 8, 8:00 AM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

There were reports of seven to nine inches of lake effect snow in 24 hours from Redridge through Painesdale to Chassell. There was a isolated report of 13 inches of lake effect snow in 24 hours near Allouez.

Winter Weather, Baraga

When
December 7, 4:00 PM EST to December 8, 4:00 AM EST
Where
Baraga forecast zone
Reported by
Social Media
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

There was a report of four inches of lake effect snow in 12 hours at Keweenaw Bay.

Lake-Effect Snow, Luce

When
December 8, 4:00 AM EST to 2:00 PM EST
Where
Luce forecast zone
Reported by
Social Media
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

There was a report from social media of an estimated ten inches of lake effect snow in ten hours at Newberry.

Winter Weather, Alger

When
December 8, 7:30 AM EST to December 9, 7:30 AM EST
Where
Alger forecast zone
Reported by
COOP Observer
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

The observer in Munising measured 11 inches of lake effect snow in 24 hours.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 729281, 728927, 728928, 729409, 728929, 728926, 729287, 728932, 728931, 729280, 729406, 729405, 729407, 729408.